Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 
 

 

On the completeness of the Rayleigh-Marangoni and Graetz eigenspaces and the simplicity of their eigenvalues


Authors: A. Nadarajah and R. Narayanan
Journal: Quart. Appl. Math. 45 (1987), 81-92
MSC: Primary 76E15
DOI: https://doi.org/10.1090/qam/885170
MathSciNet review: 885170
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The study of convection in bounded geometries is often facilitated by consideration of model problems which require little numerical computation. Such problems typically result in a sixth-order ordinary differential system which is non-selfadjoint in the inner product associated with the space of square integrable functions in the sense of Lebesgue. Using theorems of Karlin (1971) and Naimark (1967), we prove the simplicity of the eigenvalues and completeness of the eigenspace. We illustrate some of the simplicity results with numerical calculations. The use of completeness in future problems is explained. We also consider the extended Graetz problem with homogeneous reaction and heterogeneous reaction at the wall. Similar results are shown here. Some of the above-mentioned results can be obtained by other means, but we provide this analysis as an interesting alternative.


References [Enhancements On Off] (What's this?)

  • [1] G. D. Birkhoff, Boundary value and expansion problems of ordinary linear differential equations, Trans. Amer. Math. Soc. 9, 219 (1908) MR 1500818
  • [2] G. S. Charlson and R. L. Sani, Thermoconvective instability in a bounded cylindrical fluid layer, Internat. J. Heat and Mass Transfer 13, 1479 (1970)
  • [3] G. S. Charlson and R. L. Sani, Finite amplitude axisymmetric thermoconvective flows in a bounded cylindrical layer of fluid, J. Fluid Mech. 71, 209 (1975)
  • [4] V. D. Dang, Steady state mass transfer with homogeneous and heterogeneous reactions, AIChE J. 29, No. 1, 19 (1983)
  • [5] S. H. Davis, Convection in a box: Linear theory, J. Fluid Mech. 30, 465 (1967)
  • [6] A. M. J. Davis, The zeros of a function occurring in the solution of the Graetz problem, Mathematika 21, 55 (1974) MR 0375963
  • [7] C. A. Deavours, A boundary value problem whose solution involves equations nonlinear in an eigenvalue parameter, SIAM J. Math. Anal. 2, No. 2, 168-186 (1971) MR 0296519
  • [8] R. C. DiPrima and G. J. Habetler, A completeness theorem for non-selfadjoint eigenvalue problems in hydrodynamic stability, Arch. Rat. Mech. Anal. 34, 218-227 (1969) MR 0266499
  • [9] E. L. Ince, Ordinary Differential Equations, Dover, NY, 1956 MR 0010757
  • [10] P. A. Jennings and R. L. Sani, Some remarks on thermoconvective instability in completely confined regions, J. Heat Trans. ASME 94, 234 (1972)
  • [11] C. A. Jones and D. R. Moore, The stability of axisymmetric convention, Geophys. and Astrophys. Fluid Dynamics 11, No. 4, 245 (1979)
  • [12] D. D. Joseph, Stability of convection in containers of arbitrary shape, J. Fluid Mech. 47, 257 (1971) MR 0307582
  • [13] D. D. Joseph, Stability of Fluid Motions. Vols. I and II, Springer-Verlag, Berlin, 1976
  • [14] S. J. Karlin, Total positivity, interpolation by splines and Green's functions of differential operators, J. Approx. Theory 4, 91 (1971) MR 0275022
  • [15] M. G. Krein, Sur les fonctions de Green nonsymétriques oscillatoires des opérateurs différentiels ordinaires, C. R. Acad. Sci. URSS 25, 643-646 (1939)
  • [16] S. G. Mikhlin, The Problem of the Minimum of a Quadratic Functional, Holden-Day, San Francisco, 1965 MR 0171196
  • [17] M. A. Naimark, Linear Differential Operators, F. Ungar, New York, 1967 MR 0216050
  • [18] R. Narayanan, Free Surface Convection in Cylindrical Geometries, Ph.D. Thesis, I.I.T., Chicago, 1978
  • [19] R. Narayanan and A. E. Abasaeed, The effects of domain size and fluid conditions at the boundary on convection inside an annulus heated from below, Internat. Commun. Heat and Mass Transfer 12, No. 3, 287 (1985)
  • [20] D. A. Nield, Surface tension and buoyancy effects in cellular convection, J. Fluid Mech. 19, 341 (1964) MR 0167093
  • [21] E. L. Papoutsakis, D. Ramkrishna and H. C. Lim, The extended Graetz problem in Dirichlet wall boundary conditions, Appl. Sci. Res. 36, 13 (1980) MR 569475
  • [22] A. Pearlstein, Exact, efficient calculation of coefficients in certain eigenfunction expansions, Appl. Sci. Res. 30, 337 (1975) MR 0366050
  • [23] C. A. Petty and W. E. Stevens, Exchange of Stability for Surface Tension Driven Flows, 73rd AIChE Annual Meeting, Chicago, Nov. 1980, Preprint 61
  • [24] E. L. Reiss, Cascading bifurcations, SIAM J. Appl. Math. 43, No. 1, 57 (1983) MR 687789
  • [25] S. Rosenblat, Thermal convection in a vertical circular cylinder, J. Fluid Mech. 122, 395-410 (1982) MR 676203
  • [26] S. Rosenblat, G. M. Homsy and S. H. Davis, Eigenvalues of the Rayleigh-Bénard and Marangoni problems, Phys. Fluids 29, No. 11, p. 2115 (1981) MR 636059
  • [27] S. Rosenblat, G. M. Homsy and S. H. Davis, Nonlinear Marangoni convection in bounded layers. Part 1: Circular cylindrical containers, J. Fluid Mech. 120, 91-122 (1982) MR 669431
  • [28] E. M. Sparrow, R. J. Goldstein and V. K. Jonsson, Thermal instability in a horizontal fluid layer: Effect of boundary conditions on nonlinear temperature profile, J. Fluid Mech. 18, 513 (1964) MR 0187533
  • [29] J. S. Vrentas, R. Narayanan and S. S. Agrawal, Free surface convection in a bounded cylindrical geometry, Internat. J. Heat and Mass Transfer 24, 1513 (1981)
  • [30] J. S. Vrentas, C. M. Vrentas, R. Narayanan and S. S. Agrawal, Integral equations formulation for buoyancy driven convection problems, Appl. Sci. Res. 39, 277 (1982) MR 686991

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 76E15

Retrieve articles in all journals with MSC: 76E15


Additional Information

DOI: https://doi.org/10.1090/qam/885170
Article copyright: © Copyright 1987 American Mathematical Society

American Mathematical Society